Q:

11/21/2012
What are the recommendations for how long to be off oral steroids (including dose strength not to exceed) prior to: 1) allergy prick/intradermal test, 2) patch test for contact dermatitis, 3) drug test/challenges and 4) prior to vaccinations such as influenza or pneumoccocal for example without interference with any of them? I believe a call to the manufacturer of TRUE test returned an answer of the recommendation of being off steroids x3 weeks.

We commonly put patients on 1 week of oral steroids prior to allergy skin test in those who are insistent about not coming off their antihistamines. Is this a correct practice? Also, asthmatics who have a bad flare in the winter often get steroids, and we wonder if we should have them wait 2-3 weeks prior to flu vaccination in case the steroids may affect their immunity. Finally, recently I had a patient who is possibly allergic to articaine at the dentist and needs caine testing not only for dental work but for having occasional spinal blocks for severe back pain. She constantly is breaking out from fragrance or other triggers and is unwilling to come of antihistamines unless on steroids, but I fear a week of steroids prior to caine test and stepped challenge dosing may interfere with the drug challenge portion. Your thoughts on all the above, how long to be off steroids if needed for these procedures, and what dose not to exceed? Thanks for your consideration.

A:

Thank you for your inquiry.

I will try to answer your questions below:
1. Oral steroids do not normally affect allergy prick or intradermal tests. The only effect that they might have on them is if they were administered for extremely long periods of time (months), in which case they may lower the number of cutaneous mast cells. However, we do not normally stop oral steroids prior to performing immediate hypersensitivity skin tests.

2. Three weeks off oral corticosteroids, as your consult at the manufacturer of the TRUE test recommended, is reasonable.

3. I cannot answer your questions regarding drug tests and challenges because it is not suitable to a generic answer. In some instances, you would not take the patient off corticosteroids, and you might consider it in other instances, but it is not routinely necessary to stop them.

4. Short term administration of corticosteroids should have no effect on the response to either influenza or pneumococcal vaccine. Corticosteroids administered over months might diminish the immune response to vaccination. To my knowledge, it is not known how long you would have to be off to return the response to “normal.” From a practical standpoint, those patients on long term corticosteroids probably cannot be taken off regardless, and so the issue in most cases remains moot - but, as noted, a short course (a few weeks) should have no effect on the antibody response.

5. There is no “correct practice” regarding your inquiry about placing patients on oral steroids prior to allergy skin testing. I personally do not do this, but would have no objection to it if, in your clinical judgment, it was necessary.

6. There is no need to have your patients who are on a short burst of oral steroids delay in receiving influenza vaccine.

7. Finally, in regards to your patient who will not come off antihistamines, I would have no problem, as noted above, in placing her on a short course of oral steroids. However, in truth, the skin testing portion of the evaluation for “caine” allergy is in essence mostly of little importance since true IgE-mediated reactions to the amide anesthetics are rare. It is the challenge portion which is most important. Also, you might try a histamine skin test on her (or for that matter, any patient on antihistamines) to see if she responds. If she does, it would mean that the antihistamine activity is probably not sufficient to significantly diminish skin test reactivity to aeroallergens.

Thus, routinely, if a patient presents while taking antihistamines, I will do a histamine skin test before declining to do allergy testing on that day should it be inconvenient for the patient to return. In my experience, if the histamine skin test is positive, the patient, if allergic, will react to aeroallergens as well.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology